Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 135, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2004, 9:33 PM MDT for Weld County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2004, 9:33 PM MDT (03:33 UTC)
- Expired
- Aug 8, 2004, 10:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2288 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 090333 SVRBOU COC123-090430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 933 PM MDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 1030 PM MDT * AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ROCKPORT...OR ABOUT 13 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PURCELL AND ROCKPORT. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4100 10459 4100 10487 4057 10469 4075 10417 $$ GARD...WFO BOULDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:00 PM MDT, 6 hours 33 minutes earlier.
Area forecast discussion, Aug 8, 3:00 PM MDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT SUN AUG 8 2004 .SHORT TERM DISCUSSION...WEAK AND DRY UPSLOPE FLOW ACROSS THE NORTHEAST PLAINS HAS KEPT THE AIRMASS TOO STABLE FOR MOIST DEEP CONVECTION TO DEVELOP. DEEPER MOISTURE HAS RECEDED TO SOUTHEAST COLORADO...WHERE IT APPEARS THAT SHOWERS WILL DEVELOP ALONG A AND SOUTH OF A LINE ACROSS EL PASO AND SOUTHERN LINCOLN COUNTIES. WITHOUT ANY EVENING SHOWERS OVER OUR FORECAST AREA...THE FAIR WEATHER CUMULUS ON THE PLAINS SHOULD RAPIDLY DISSIPATE AS THE SUN SETS. ON MONDAY...CONTINUING LOW LEVEL UPSLOPE FLOW WILL BEGIN ADVECTING MOISTURE ACROSS THE PLAINS. MODEL SOUNDINGS FROM THE ETA SHOW PRECIPITABLE WATERS CLIMBING BACK UP TO AN INCH WITH CAPE VALUES AROUND 2000 J/KG FROM SURFACE TEMPERATURES AROUND 80 AND DEW POINTS IN THE LOWER 50S. WIND SHEAR PROFILE WILL ALSO BE FAVORABLE WITH SOUTHEASTERLY LOW LEVEL WINDS VEERING TO MODERAT AND NORTHWESTERLY ALOFT. THE 700 MB TEMPERATURES ARE ALSO FORECAST TO ONLY BE AROUND +10C...WHICH WILL NOT BE ENOUGH TO CAP ANY INSTABILITY. ALL INDICATIONS ARE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE FOOTHILLS BY MID-AFTERNOON AND THEN MOVE OUT ON TO THE PLAINS. PREVIOUS FORECASTS HAD BEEN ANTICIPATING THIS SITUATION... SO THE ONLY CHANGES WERE TO BUMP POPS IN AND NEAR THE FOOTHILLS UP TO THE SCATTERED CATEGORY. TEMPERATURES ARE ALSO GOING TO REMAIN BELOW NORMAL...WITH AFTERNOON HIGHS ON THE PLAINS IN THE LOWER 80S. .LONG TERM DISCUSSION...GRIDS CONTINUE SHOWING DECENT NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA THROUGH WEDNESDAY. THE JET LEVEL FLOW IS PROGGED IN THE 55 TO 70 KNOT RANGE ON WEDNESDAY. FOR SYNOPTIC SCALE FORCING...THE DIV-Q GRIDS INDICATE WEAK ASCENT TUESDAY THROUGH WEDNESDAY MORNING. GRIDS SHOW EASTERLY BOUNDARY LAYER FLOW MONDAY NIGHT AND TUESDAY...THEN ANOTHER SURGE OF PROGGED INTO THE PLAINS LATER IN THE DAY TUESDAY. WEDNESDAY SHOWS MORE EASTERLY FLOW. WEDNESDAY AFTERNOON IS SUBSIDENT. FOR MOISTURE...ETA CROSS SECTIONS ARE GETTING BETTER IN LINE WITH THE GFS IN SHOWING MORE SUBSTANTIAL CLOUDINESS THROUGH THE FOUR LATER PERIODS. STRATUS IS GOOD BET FOR THE PLAINS AND FOOTHILLS. GRIDS SHOW A THETA-E AXIS ACROSS THE FORECAST AREA ALL FOUR PERIODS. GRIDS/FORECAST SOUNDINGS SHOW 1000 JOULES/KG PLUS OF CAPE MONDAY EVENING...LATE DAY TUESDAY AND LATE DAY WEDNESDAY. CROSS SECTIONS SHOW THE STEEPEST LAPSE RATES TUESDAY LATE DAY. ALTHOUGH THE STABILITY AT THE LOWER LEVELS OVER THE FAR EASTERN PLAINS IS PRESENT. THERE IS A MID LEVEL CAP INDICATED FOR SOME OF WEDNESDAY AFTERNOON. THE BEST POTENTIAL INSTABILITY ON THE CROSS SECTIONS IS INDICATED TUESDAY AFTERNOON. ..ALTHOUGH ITS THERE FOR ALL FOUR PERIODS. WILL GO WITH THE BEST POPS MONDAY EVENING...THEN AGAIN TUESDAY AFTERNOON...LESS ON WEDNESDAY. ALTHOUGH WEDNESDAY LOOKS BETTER FOR STRATIFORM PRECIPITATION...WILL STILL NEED SOME STORMS MENTIONED CONSIDERING WHAT TIME OF YEAR IT IS AND WHAT REALLY ENDS UP HAPPENING. WILL ALSO LINGER PRECIPITATION LONGER INTO THE OVERNIGHT PERIOD CONSIDERING THE UPSLOPE. FOR TEMPERATURES...MODELS CONTINUE TO SHOW LARGE DIFFERENCES BETWEEN EACH OTHER FOR TUESDAYS READINGS...WEDNESDAYS NOT AS BAD. WILL WARM CURRENT GOING GRIDS UP A LITTLE FOR TUESDAYS HIGHS...LITTLE CHANGE FOR WEDNESDAY. IN THE LONGER TERM...THURSDAY THROUGH SUNDAY...MODELS CONTINUE SHOWING THE NORTHWESTERLY FLOW ALOFT THROUGH SATURDAY. BY SUNDAY... THE UPPER RIDGE TO THE WEST BUILDS INTO THE FORECAST AREA. THE UPSLOPE AND COOLER AIRMASS IS IN PLACE UNTIL THE WEEKEND. ENOUGH MOISTURE IS AROUND TO KEEP SOME MINOR POPS GOING. BY THE WEEKEND...THE MONSOON MOISTURE SEEMS TO RETURN. && .BOU...NONE. && DANKERS/KOOPMEINERS
Hazardous weather outlook, Aug 8, 10:50 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT SUN AUG 08 2004 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1050 AM MDT SUN AUG 08 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:38 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 52 min |
| Aug 9, 5:18 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 57 min |
| Aug 9, 5:24 PM MDT | Tornado Warning | BOU | Elbert | 51 min |
| Aug 9, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.